Texas, 2017

High Wind in Texas, April 4, 2017

April 4, 2017 · NWS MAF · 2 events in 2 counties and zones

A potent upper shortwave trough passed by just north of the region and resulted in high winds across west Texas.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A potent upper shortwave trough passed by just north of the region and resulted in high winds across west Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 4, 9:45 AM CST, 35 minutes earlier.

Area forecast discussion, Apr 4, 9:45 AM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1045 AM CDT Tue Apr 4 2017

.DISCUSSION...

See 18Z Aviation Discussion below.

&&

.AVIATION...

VFR conditions will prevail next 24 hours. Gusty west winds this
afternoon will veer to NW overnight as a cold front eases into the
region.

&&

.PREV DISCUSSION... /issued 608 AM CDT Tue Apr 4 2017/

DISCUSSION...

See 12z aviation discussion below.

AVIATION...

VFR conditions are expected for the next 24 hours. Winds will be
gusty out of the west later this morning into this afternoon with
gusts getting up to around 40 knots. Winds will weaken slightly
and shift to the north around sunset as a cold front moves into
the area.

PREV DISCUSSION... /issued 246 AM CDT Tue Apr 4 2017/

DISCUSSION...
Today promises to be very windy as a strong upper level storm system
tracks across the southern Rockies to the Texas/Oklahoma Panhandle
by this evening. A tight surface pressure gradient combined with
deep mixing of stronger winds aloft and downslope flow will likely
result in strong winds across the mountains and the immediate
adjacent plains with slightly less, but still very windy conditions
expected further east across much of the Permian Basin by late this
morning through mid evening. Expecting areas of blowing dust to
develop areawide this afternoon due to a combination of dust developing
over the area with additional dust arriving from the northern
Mexico and southern New Mexico dry lake beds. High temperatures
today will be slightly above normal due to downslope flow and
mostly clear skies despite the passage of a Pacific front into the
mountains this afternoon.

Winds will decrease later this evening and tonight as the gradient
relaxes behind a dry northern stream cold front. Quiet weather
with below to near normal temperatures are expected Wednesday and
Thursday as surface high pressure dominates.

Look for above normal temperatures again by Friday and continuing
through the weekend as the next Pacific storm system approaches
and passes by to the north. It appears at this time that a slight
chance of thunderstorms is warranted with this system, mainly
across the extreme eastern Permian Basin Sunday night and next
Monday with the dry line and cold front.

FIRE WEATHER...
The approach of the base of an upper level trough will bring very
windy conditions across southeast New Mexico and West Texas today.
Winds are expected to be above 20 mph out of the west areawide today
with most of the area either under a High Wind Warning or a Wind
Advisory. These west winds will also bring dry conditions to the
area with minimum RH values of 15 percent or less across most of the
CWA with much of the area experiencing minimum RH values in the
single digits. However, recent rainfall across eastern portions of
the area will limit the fire weather threat. Have decided to expand
the Red Flag Warning one row of counties eastward to include the
whole area except the Western Low Rolling Plains, eastern Permian
Basin, and Terrell County. The arrival of a cold front will bring
an increase in moisture to the area tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     81  42  67  45 /   0   0   0   0
Carlsbad                       75  39  67  38 /   0   0   0   0
Dryden                         89  49  73  49 /   0   0   0   0
Fort Stockton                  80  43  68  50 /   0   0   0   0
Guadalupe Pass                 67  37  62  44 /   0   0   0   0
Hobbs                          69  37  65  39 /   0   0   0   0
Marfa                          72  37  67  32 /   0   0   0   0
Midland Intl Airport           81  42  67  45 /   0   0   0   0
Odessa                         80  41  66  47 /   0   0   0   0
Wink                           80  41  69  41 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 8 PM MDT this evening for Guadalupe
     Mountains-Southeast Plains.

     Wind Advisory until 8 PM MDT this evening for Central Lea County-
     Southern Lea County.

     High Wind Warning until midnight MDT tonight for Guadalupe
     Mountains of Eddy County.

     High Wind Warning until 8 PM MDT this evening for Eddy County
     Plains-Northern Lea County.

TX...Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
     Andrews-Big Bend Area-Crane-Davis/Apache Mountains Area-
     Dawson-Ector-Gaines-Guadalupe Mountains-Loving-Marfa
     Plateau-Martin-Midland-Pecos-Presidio Valley-Reeves County
     and Upper Trans Pecos-Upton-Van Horn and Highway 54
     Corridor-Ward-Winkler.

     Wind Advisory until 9 PM CDT this evening for Andrews-Big Bend
     Area-Borden-Crane-Dawson-Ector-Gaines-Glasscock-Howard-
     Loving-Martin-Midland-Mitchell-Pecos-Presidio Valley-Reagan-
     Scurry-Upton-Ward-Winkler.

     High Wind Warning until midnight MDT tonight for Guadalupe
     Mountains.

     High Wind Warning until 9 PM CDT this evening for Marfa Plateau-
     Reeves County and Upper Trans Pecos.

     High Wind Warning until 9 PM CDT /8 PM MDT/ this evening for
     Davis/Apache Mountains Area-Van Horn and Highway 54
     Corridor.

&&

44/84/44
Hazardous weather outlook, Apr 4, 2:11 AM CST, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
311 AM CDT Tue Apr 4 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-050815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
311 AM CDT Tue Apr 4 2017 /211 AM MDT Tue Apr 4 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

Very windy conditions will develop across the higher terrain from
the Guadalupe Mountains south to the Davis Mountains and Marfa
Plateau, with high winds extending across the immediately adjacent
plains. A High Wind Warning is in effect for these areas today into
this evening.

Windy conditions are also expected to develop across the Permian
Basin, Lower Trans Pecos, Presidio Valley, and Big Bend Area today.
A Wind Advisory is in effect for these areas.

Critical fire weather conditions are expected this afternoon and
evening across the Guadalupe Mountains, Southeast New Mexico Plains,
Permian Basin, Upper Trans Pecos, Van Horn and the Highway 54
corridor, Davis Mountains, Marfa Plateau, Presidio Valley, and Big
Bend Area.  A Red Flag Warning is in effect for these areas.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

Event by event

2 high wind. Local standard time, as filed.

High Wind, Davis / Apache Mountains Area

When
April 4, 10:20 AM CST to 5:05 PM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
State Official

High Wind, Guadalupe Mountains of Culberson County

When
April 4, 1:22 PM MST to 3:45 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684614, 684616.